Louisiana, 2008Strong Wind in Louisiana, March 18, 2008
March 18, 2008 · NWS LCH · 8 events in 8 counties and zones
A strong low pressure system moved across the region, producing non-convective wind gusts of 50 to 60 mph across parts of southwest Louisiana.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $420,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved across the region, producing non-convective wind gusts of 50 to 60 mph across parts of southwest Louisiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 18, 10:15 AM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 18, 10:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1115 AM CDT TUE MAR 18 2008
.UPDATE...
TORNADO WATCH 131 ISSUED FOR SOUTHEAST TEXAS AND PORTIONS OF WEST
CENTRAL LOUISIANA UNTIL 00Z. NEW GRIDS AND ZONES ARE OUT TO ADD WATCH
HEADLINE AND TO REMOVE MORNING WORDING IN ZONES. 24
&&
.PREV DISCUSSION... /ISSUED 954 AM CDT TUE MAR 18 2008/
UPDATE...
HAVE UPDATED GRIDS AND ZONES THIS MORNING TO LOWER THIS MORNINGS POPS
SLIGHTLY ACROSS THE AREA...AND ALSO TO BUMP UP MAX TEMPS A BIT.
REGIONAL RADARS SHOW LINE OF SHOWERS AND THUNDERSTORMS NEAR THE
I-35 CORRIDOR...WITH SOME ACTIVITY DEVELOPING AHEAD OF THE LINE.
TEMPS CURRENTLY IN THE MID TO UPPER 70S. WITH A FEW BREAKS IN THE
CLOUDS...COULD SEE TEMPS TOP OUT ABOVE 80 IN SOME LOCATIONS.
MORNING SOUNDING AT KLCH SHOWS IN INCREASE IN HELICITY...UP TO
OVER 600 M2/S2 FROM 230 LAST NIGHT. SIGNIFICANT LLJ BEGINNING TO
TAKE SHAPE WITH WINDS AROUND 3000 TO 4000 FT AROUND 65 KT.
REMAINDER OF FORECAST LOOKS GOOD...WITH SEVERE POTENTIAL
INCREASING DURING THE AFTERNOON HOURS.
PREV DISCUSSION... /ISSUED 441 AM CDT TUE MAR 18 2008/
DISCUSSION... FAIRLY QUIET BUT BREEZY NIGHT ACROSS THE REGION.
TIGHT PRESSURE GRADIENT CONTINUES TO EXIST BETWEEN EAST CONUS HIGH
AND SOUTH TEXAS LOW. SEEING NON-CONVECTIVE NOCTURNAL GUSTS IN THE
MID 20S...VERY UNUSUAL. LCH VAD SUGGESTING 50 KNOTS OVERHEAD AT 2K
FT. STRONG SOUTHERLY FLOW USHERING IN CONSIDERABLE MOISTURE WITH
THE EVENING LCH SOUNDING ALREADY UP TO 1.48 INCHES...ABOUT 0.75
INCHES HIGHER THAN OUR PREVIOUS MORNING SOUNDING. INCREASED
MOISTENING TREND WILL CONTINUE AS VIGOROUS STORM SYSTEM APPROACHES
BRINGING RAINS FOR THIS AFTERNOON AND TONIGHT. A FEW ITEMS TO
ADDRESS HOWEVER BEFORE MOVING TO THE RAINS...
WILL BE UPGRADING CURRENT COASTAL FLOOD WATCH TO AN ADVISORY FOR
TODAY AND TONIGHT. LATEST SURGE GUIDANCE COMING WITH ABOVE LUNAR
TIDES OF NEAR 2 FEET. THIS WOULD RESULT IN SOME MINOR COASTAL
FLOODING AT SEVERAL POINTS DURING HIGH TIDE. LUNAR HIGH TIDES
COMING IN AT AROUND MID AFTERNOON AND AGAIN TOWARD MIDNIGHT.
LATTER POSES ONLY A PROBLEM SHOULD SHOULD FROPA BE DELAYED.
WILL ADDITIONALLY UPGRADE OUR 1-10 AND SOUTH ZONES TO A HIGH WIND
WARNING. THIS PRIMARILY A RESULT OF ABOVE 40 KNOT GUSTS REPORTED
AT A FEW SITES YESTERDAY COMBINED WITH WHAT APPEARS TO BE
A TIGHTER GRADIENT TODAY. WILL BE MAINTAINING A SMALL CRAFT
ADVISORY FOR THE NEAR COASTAL WATERS BUT WILL BE ADDING...GUSTS
TO GALE... VERBIAGE IN THE TEXT.
LATEST RADAR MOSAIC SHOWING SHOWER AND THUNDERSTORM ACTIVITY
ALIGNED ALONG BOUNDARY SET UP FROM SOUTH TEXAS LOW THROUGH
OKLAHOMA INTO MISSOURI. CONVECTION ALREADY IN THE SEVERE MODE
WITH SEVERAL TORNADO WATCHES IN PLACES. SPC IN LATEST DAY 1
OUTLOOK HAD PLACED ALL BUT THE MOST EASTERN PORTION OF THE CWA IN
A MODERATE RISK FOR SEVERE WEATHER AND WILL ADDRESS THIS IN ZONES.
WILL BE REQUESTING SPOTTER ACTIVATION IN UPCOMING HWO.
LATEST MODEL OUTPUT SUGGESTING SQUALL LINE RACING ACROSS THE REGION
LATE THIS AFTERNOON AND EVENING WITH...MIXED STORM MODES...THOUGHT
TO BE PREVALENT BY SPC WITH...EMBEDDED SUPERCELLS...WIND DAMAGE
AND A FEW TORNADOES. PRIOR TO LINE MORE DISCRETE ACTIVITY
POSSIBLE. ALL OF THIS OCCURRING AS VIGOROUS 5H LOW OVER CENTRAL
TEXAS THIS EVENING ADVANCES NORTHEAST INTO THE MID MISSISSIPPI
VALLEY WEDNESDAY MORNING SENDING AN ASSOCIATED COLD FRONT ACROSS
THE REGION. KINEMATICS AGAIN VERY IMPRESSIVE WITH A LLJ UP TO 70
KNOTS AND UPPER JET OF 120 KNOTS ATTENDANT IN SOUTHEAST QUAD OF
NORTHEAST MOVING LOW. HELICITY VALUES AT 0-1 AND 0-3 KM IN EXCESS
OF 300 M2/S2.
BELIEVE BULK OF THE ACTIVITY WILL BE EAST OF THE FORECAST AREA BY
MIDNIGHT WITH DIMINISHING POPS FOR THE REMAINDER OF THE NIGHT.
REMAINDER OF THE WEEK LOOKS DRY. NEXT CHANCE OF RAIN ARRIVES SUNDAY
WITH OUR NEXT FROPA.
AVIATION...VERY WINDY CONDITIONS TODAY WITH POSSIBLE LOW LEVEL
WIND SHEER. MVFR DUE TO CLOUDS...OTHERWISE WILL SEE INCREASING
SHOWER AND THUNDERSTORM ACTIVITY GOING THROUGH THE DAY ENDING WITH
A STRONG SQUALL LINE MOVING THROUGH LATE THIS AFTERNOON AND
EVENING. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING
WINDS AND A FEW TORNADOES.
MARINE...A SMALL CRAFT ADVISORY IS IN PLACE OVER THE NEAR
COASTAL WATERS WHERE A TIGHT PRESSURE GRADIENT IS BEING MAINTAINED
BETWEEN HIGH PRESSURE TO OUR EAST AND LOW PRESSURE OVER SOUTH
TEXAS. THIS SOUTH TEXAS LOW WILL CONTINUE TO DEEPEN WHILE ADVANCING
NORTHEAST TODAY TOGETHER WITH A VIGOROUS SYSTEM ALOFT. GUSTS TO
GALE FORCE CAN BE EXPECTED. THIS SYSTEM WILL USHER THROUGH A
STRONG COLD FRONT THIS EVENING WITH SHOWERS AND THUNDERSTORMS...A
FEW POSSIBLY SEVERE. WINDS WILL BECOME NORTHERLY WITH THE PASSAGE
OF THE FRONT WITH A SMALL CRAFT ADVISORY CONTINUING.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 78 54 68 46 / 70 80 10 0
KBPT 79 53 68 43 / 90 70 10 0
KAEX 81 55 64 40 / 50 80 10 0
KLFT 81 56 66 44 / 50 80 10 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HIGH WIND WARNING UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
ACADIA...CALCASIEU...CAMERON...IBERIA...JEFFERSON DAVIS...
LAFAYETTE...LOWER ST. MARTIN...ST. MARY...UPPER ST.
MARTIN...AND VERMILION.
COASTAL FLOOD ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING
ZONES: CAMERON...IBERIA...ST. MARY...AND VERMILION.
LAKE WIND ADVISORY FROM 7 PM TUESDAY TO 1 AM WEDNESDAY FOR THE
FOLLOWING ZONES: ACADIA...CALCASIEU...CAMERON...IBERIA...
JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...ST. MARY...
UPPER ST. MARTIN...AND VERMILION.
LAKE WIND ADVISORY UNTIL 1 AM WEDNESDAY FOR THE FOLLOWING ZONES:
ALLEN...AVOYELLES...BEAUREGARD...EVANGELINE...RAPIDES...ST.
LANDRY...AND VERNON.
TORNADO WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
BEAUREGARD...RAPIDES...AND VERNON.
TX...LAKE WIND ADVISORY UNTIL 1 AM WEDNESDAY FOR THE FOLLOWING ZONES:
HARDIN...JASPER...NEWTON...AND TYLER.
TORNADO WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.
COASTAL FLOOD ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING
ZONES: AND JEFFERSON.
HIGH WIND WARNING UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
JEFFERSON...AND ORANGE.
LAKE WIND ADVISORY FROM 7 PM TUESDAY TO 1 AM WEDNESDAY FOR THE
FOLLOWING ZONES: JEFFERSON...AND ORANGE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM THURSDAY FOR THE FOLLOWING
ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
CAMERON, LA OUT 20 NM...COASTAL WATERS FROM LOWER
ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM...
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM
20 NM TO 60 NM...WATERS FROM INTRACOASTAL CITY, LA TO
CAMERON, LA EXTENDING FROM 20 NM TO 60 NM...AND WATERS FROM
LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING
FROM 20 NM TO 60 NM.
&&Hazardous weather outlook, Mar 18, 3:53 AM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
453 AM CDT TUE MAR 18 2008
GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-191000-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
453 AM CDT TUE MAR 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS PLACED ALL
BUT THE MOST EASTERN PORTION OF THE FORECAST AREA IN A MODERATE
RISK OF SEVERE WEATHER. DAMAGING WINDS AND ISOLATED TORNADOES ARE
EXPECTED. THE SEVERE WEATHER THREAT SHOULD BE OVER BY MIDNIGHT
WITH ANY LINGERING PRECIPITATION NON-SEVERE.
A HIGH WIND WARNING IS IN EFFECT FOR THE SOUTHERN HALF OF THE
FORECAST AREA FOR TODAY WHERE WINDS OF 20 TO 30 MPH WITH GUSTS IN
EXCESS OF 40 MPH WILL BE COMMON. FURTHER NORTH...A LAKE WIND
ADVISORY REMAINS IN EFFECT WHERE WINDS OF 15 TO 25 MPH ARE EXPECTED.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR COASTAL
WATERS...WHILE A COASTAL FLOOD ADVISORY IS IN EFFECT FOR OUR
COASTAL COUNTY/PARISHES. TIDES UP TO 2 FEET ABOVE NORMAL ARE
FORECAST.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN CHANCES WILL REMAIN LIMITED. CURRENTLY ONLY EXPECTING A FEW
SHOWERS AND THUNDERSTORMS WITH OUR NEXT FRONTAL PASSAGE ON SUNDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND EVENING
WITH THE INCOMING SEVERE WEATHER THREAT.
MARCOTTE
Strong Wind, Lafayette
- When
- March 18, 12:00 PM CST to 4:00 PM CST
- Where
- Lafayette forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 30.207, -92.064 (the zone’s center; the record gives no point)
Trees and power lines were blown down across Lafayette Parish. Some of the trees landed on homes, causing minor damage. Region-wide wind gusts were estimated as high as 50 mph. The highest wind gust recorded at the ASOS in Lafayette was 47 mph at 158 pm CST.
Strong Wind, Rapides
- When
- March 18, 12:00 PM CST to 5:00 PM CST
- Where
- Rapides forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Law Enforcement
- Coordinates
- 31.199, -92.533 (the zone’s center; the record gives no point)
Trees and power lines were blown down across Rapides Parish. Some of the trees landed on homes, causing minor damage. One apartment complex had part of its roof blown off in Alexandria. Region-wide wind gusts were estimated as high as 50 mph. The highest wind gust recorded at the ASOS at Esler Field was 48 mph at 1238 pm CST, and 48 mph at 213 pm CST at Alexandria International Airport.
Strong Wind, Beauregard
- When
- March 18, 12:00 PM CST to 4:00 PM CST
- Where
- Beauregard forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 30.649, -93.343 (the zone’s center; the record gives no point)
Trees and power lines were blown down across Beauregard Parish. Some of the trees landed on homes, causing minor damage in Sugartown. Region-wide wind gusts were estimated as high as 50 mph.
Strong Wind, St. Landry
- When
- March 18, 12:00 PM CST to 5:00 PM CST
- Where
- St. Landry forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.599, -92.006 (the zone’s center; the record gives no point)
Trees and power lines were blown down across St. Landry Parish.
Strong Wind, Avoyelles
- When
- March 18, 12:00 PM CST to 5:00 PM CST
- Where
- Avoyelles forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.076, -92.001 (the zone’s center; the record gives no point)
Trees and power lines were blown down across Avoyelles Parish.
Strong Wind, Jefferson Davis
- When
- March 18, 12:00 PM CST to 5:00 PM CST
- Where
- Jefferson Davis forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
Trees and power lines were blown down across Jeff Davis Parish. In Jennings, a tree fell on a vehicle.
Strong Wind, Calcasieu
- When
- March 18, 12:00 PM CST to 5:00 PM CST
- Where
- Calcasieu forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
Trees and power lines were blown down across Calcasieu Parish. Some windown were blown out of a high-rise building in downtown Lake Charles. Mobile homes received minor damage to their skirting and roofs. At the ASOS at the Lake Charles Regional Airport, a 52 mph wind gust was measured at 133 pm CST.
Strong Wind, Iberia
- When
- March 18, 12:00 PM CST to 5:00 PM CST
- Where
- Iberia forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
Trees and power lines were blown down across Iberia Parish. At the ASOS at the Acadiana Regional Airport, a 54 mph wind gust was measured at 243 pm CST.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, March 18 to 23, 20082 deaths · 2 injured · $30 million · 19 events
- Flash Flood and Flooding in Missouri, March 18 to 21, 20081 death · $23 million · 12 events
- Tornado and Flash Flooding in Arkansas, March 18, 20081 death · $535,000 · EF1 · 10 events
- Flash Flooding and Flooding in Ohio, March 18 to 19, 20081 death · $158,000 · 21 events
- Flooding in Arkansas, March 18 to 31, 2008$97 million · 24 events
- Tornadoes and Flash Flood in Texas, March 18, 2008$3.5 million · EF1 · 5 events
- Flooding in Arkansas, March 18 to 31, 2008$7.6 million · 6 events
- Flash Flooding and Flooding in Indiana, March 18 to 27, 2008$3.5 million · 21 events
- Flooding in Missouri, March 18 to 23, 2008$3.8 million · 4 events
- Flooding in Indiana, March 18 to 31, 2008$660,000 · 35 events
- Wildfire in Texas, March 18 to 20, 20081 injured · $1.2 million · 7 events
- Flooding in Kentucky, March 18 to 21, 2008$852,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90267, 90272, 90273, 90274, 90275, 90276, 90278, 90279.